Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

August 1, 2021Yadkin County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Aug 1, 2021, 4:35 AM EDT for Yadkin County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 4:35 AM EDT (08:35 UTC)
Expired
Aug 1, 2021, 5:00 AM EDT
In force
25 min
Issued by
NWS Blacksburg, VA

County Yadkin County, NC

The radar

The Roanoke radar (KFCX), 103 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

624 
WWUS81 KRNK 010835
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
435 AM EDT Sun Aug 1 2021

NCZ020-010900-
Yadkin-
435 AM EDT Sun Aug 1 2021

...A SHOWER WILL AFFECT SOUTHEASTERN YADKIN COUNTY...

At 434 AM EDT, a shower was located over Yadkinville, moving east at
35 mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Yadkinville...
East Bend...
Courtney...
Huntsville...
Shacktown...
Enon...
and Lone Hickory.

LAT...LON 3605 8076 3620 8076 3622 8043 3621 8045
      3618 8044 3614 8044 3612 8046 3612 8049
      3611 8051 3608 8051 3605 8050
TIME...MOT...LOC 0834Z 272DEG 30KT 3613 8064 

$$

ET

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 2:18 AM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 1, 2:18 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
218 AM EDT Sun Aug 1 2021

.SYNOPSIS...
Low pressure and a wavy cold front will remain over the Carolinas
through Sunday leading to showers and thunderstorms for the region
late tonight and Sunday morning. After a dry day on Monday,
rain returns Tuesday along with cooler temperatures as the front
stalls from eastern Virginia through Georgia.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1100 PM EDT Saturday...

     Limited Threat for Showers/Thunderstorms Late Tonight/Early
Sunday, Otherwise Chance for Showers Tonight/Sunday...

Made some more adjustments to the pops overnight to reflect
current and model trends. HRRR seems to be doing better than
NAMNest at the current time, but trended more toward NAMNest
later tonight. SPC has removed the severe threat from all except
the extreme eastern parts of the CWA and shifted the general
thunder mainly east of a LYH-DAN line as well. I am in agreement
with this. As noted earlier, think main threat for
thunder/severe is east of our CWA closer to the I-95 corridor.

Earlier Discussion from 750 PM EDT...

What is left of an MCS earlier in KY is nothing now but an area
of mid/high clouds and a few sprinkles/light showers tracking
across the northern parts of our CWA and expanding into
central/northern VA. Light rain noted at Lewisburg and here at
our office BCB/RNK within the last few hours. Removed thunder
from grids for this evening as the air mass is very stable and
latest analysis shows very limited CAPE and downslope westerly
winds across the region this evening. Extensive mid/high clouds
from dissipating MCS have left the CWA with even more stable
conditions and little to no CU observed across the region this
evening.

For the overnight hours, personally am not impressed with the
threat for severe weather in our CWA. With the exception of the
NAMNest, significant convection developing late tonight/early
Sunday generally starts up after 12Z and is just east of our
CWA. Granted helicity/shear is impressive for August 1st, but
timing is very poor and CAPE is little to none at that hour
absent of a low level jet, which is not evident in the wind
field at all. In low-level winds are either light and variable
or southwest to west, not favorable at all. It is noted that the
NAMNest wants to develop stronger convection further west in the
08Z-12Z time frame and often this model is correct, so will need
to watch, but leaning toward the less agressive solutions of the
other models at this point given the lack of instability and
low-level wind field as noted above.

Severe threat ramps up quickly toward the I-95 corridor during
the late morning/early afternoon so there will likely be severe
weather in those areas and as noted a threat for a tornado or
two there, but again this should in all probability remain east
of the RNK CWA. By afternoon, we are left with
downslope/increasing westerly flow and little to no
precipitation.

Previous Near Term Discussion...

As of 230 PM EDT Saturday

Potential for severe thunderstorms in the far east late
tonight/early Sunday morning

Mid level speed max helping to spawn showers and thunderstorms across
the Ohio Valley is expected to drift across our forecast area late
tonight, increasing the upper level divergence over the region.
Meanwhile at the surface, surface winds across the VA/NC Piedmonts
have veered to the east/northeast and already starting to note an
increase in dew points in this area.

The short range deterministic models are in relatively good
agreement that a wave of low pressure along the frontal boundary to
our south lifts northeast across southeast VA between 09z-12Z Sunday
morning. This helps push higher CAPE values into far southeastern
portion of our forecast area, and with sfc winds from the southeast
in advance of this feature, SREF output is showing over 70% chance
of 0-1KM SR Helicity values exceeding 100 m/s2.

All of this suggests the potential for damaging winds and even
isolated tornadoes in the far east late tonight and the HWO was
updated to reflect this.

Otherwise, leaned toward the warmer guidance for lows tonight with
the increased cloud cover.

On Sunday, we transition to a deep west/northwest flow and early in
the day the best conditions for severe weather shift east of our
area. Upslope clouds will linger across the western slopes, but
skies should clear along and east of the Blue Ridge and as a result,
pushed up highs a couple of degrees on Sunday. Some widely scattered
showers and isolated thunderstorms are still possible with height
falls, with the highest POPS placed in the south, closer to the
stalled sfc front.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
As of 200 PM EDT Saturday...

     Cooler Than Normal Temps With Best Shower Threat Tuesday...

Models showing the front pushing southward Sunday night with things
drying out. Could see some lingering showers across the mountains
early Sunday evening.

High pressure at the surface builds east across  the Mid-Atlantic by
Tuesday, while upper trough deepens. Another wave across the South
moves along the front Tuesday, and with upper trough sharpening,
moisture looks to build back north.

Latest models showing a slower trend to ramping pops up til Tuesday,
but even then models are in different camps on higher pop placement.
The 12z GFS is keeping deeper moisture south across southern and
eastern Carolinas, and the NAM is not too far off on this solution
but shows a better low level convergence axis over the mountains
south of WV. The 00z Euro has a moisture convergent axis extending
across southside VA into the Alleghanys, then all models pivot the
best threat over the southern and central Appalachians and eastern
NC in the afternoon. Have decided to curtail pops a bit, and lowered
them to low likely Tuesday afternoon over the far SW CWA with chance
pops elsewhere. Confidence is not high enough on where the higher
pops will be.

Thinking more cloud cover will keep temps a little cooler Tuesday,
so kept close to the previous forecast thinking with highs running
about 10 degrees below normal.

This should limit thunderstorm activity, and not expecting any
severe weather this period. Once wave accelerates east late Tuesday
should see decreasing pops.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1224 PM EDT Saturday...

     Daily Threat of Showers/Storms But Not Widespread...

Keeping chance of showers/storms through the period as upper trough
cannot move east far enough due to a strong ridge in the western
Atlantic. Appears the best zone for convection will stay southeast
of us along a front, but southwest flow at the mid levels should
allow for moisture to remain around, and with any subtle shortwaves
a daily threat for showers and storms will occur.

Did cut back on the what National Blend of Models had, and went with
a more diurnal max/min for pops with highest chances in the
afternoon/lowest in the mornings. The synoptic models are in similar
camps to this idea, so overall pops will be less than 50 percent,
with lower coverage/driest days looking like Thu-Fri.

Temperatures through the period should be just below normal, but
heights rising toward Saturday should push temps back to normal,
with above normal lows given moisture in the low levels.

Forecast confidence in the overall pattern is high, but in where it
rains is low.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 215 AM EDT Sunday...

Short wave crossing the Mid Atlantic region will bring showers
and isolated thunderstorms to southwest Virginia, northwest
North Carolina and southeast West Virginia this morning. Expect
a majority of the precipitation to be east of KLYH and KDAN by
16Z/noon. As the rain ends, MVFR fog may form this morning
before daytime mixing begins. MVFR clouds will develop in the
piedmont of Virginia and North Carolina early this
morning. Models spread these lower clouds west into KLYH and
KDAN before 12Z/8AM.

Ceilings will gradually lift during the day, becoming VFR in
the piedmont around noon and over the mountains by 20Z/4PM.
Northwest surface and low level wind behind this feature will
hold clouds in the mountains through the afternoon, but expect
clearing east of the Blue Ridge. Look for west to northwest
winds at 6-12kts with low end gusts to 20kts west of the Blue
Ridge this afternoon.

Average confidence for ceilings.
Below average confidence for the formation of any fog this
morning and again tonight.
Above average confidence for wind.

Extended Aviation Discussion...

Upslope IFR stratus on the western slopes of the central
Appalachians will develop overnight, giving KLWB and KBLF the
potential for IFR ceilings early Monday.

Scattered daily showers and thunderstorms are expected through
midweek, with the best chance being over the mountains on
Tuesday and again Thursday, especially in northwest North
Carolina. Late night/early morning fog will be on the increase
as well. However, there will still be VFR periods during each
day.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...PH/RAB
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/RAB
Hazardous weather outlook, Jul 31, 9:23 PM EDT, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
923 PM EDT Sat Jul 31 2021

NCZ001>005-018>020-VAZ007-009>020-022>024-032>035-043>045-WVZ042>044-
507-508-011200-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
923 PM EDT Sat Jul 31 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ006-VAZ046-047-058-059-011200-
Caswell-Appomattox-Buckingham-Halifax-Charlotte-
923 PM EDT Sat Jul 31 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms will be possible late tonight
and early Sunday morning. One or two of these storms could become
severe and produce damaging wind gusts mainly east of a line from
Buckingham to Lynchburg to Danville.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed late tonight and early
Sunday morning. Reports should be submitted by phone, social media,
email at rnk.skywarn@noaa.gov, or online at www.weather.gov/rnk.

RAB

In the hours before

Special weather statement, Aug 1, 4:35 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
435 AM EDT Sun Aug 1 2021

NCZ020-010900-
Yadkin-
435 AM EDT Sun Aug 1 2021

...A SHOWER WILL AFFECT SOUTHEASTERN YADKIN COUNTY...

At 434 AM EDT, a shower was located over Yadkinville, moving east at
35 mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Yadkinville...
East Bend...
Courtney...
Huntsville...
Shacktown...
Enon...
and Lone Hickory.

LAT...LON 3605 8076 3620 8076 3622 8043 3621 8045
      3618 8044 3614 8044 3612 8046 3612 8049
      3611 8051 3608 8051 3605 8050
TIME...MOT...LOC 0834Z 272DEG 30KT 3613 8064

ET

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:22 AM EDTSpecial Weather StatementRNKGrayson23 min
Aug 1, 6:25 AM EDTSpecial Weather StatementRNKHalifax35 min
Aug 1, 6:35 AM EDTSpecial Weather StatementRNKCity of Danville40 min
Aug 1, 7:04 AM EDTSpecial Weather StatementRNKHalifax56 min
Aug 1, 12:26 PM EDTSpecial Weather StatementRNKStokes34 min
Aug 1, 12:46 PM EDTSpecial Weather StatementRNKForsyth29 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.